Making the Middle School Medication Leap
The school environment changes in the middle years, and so do the students. Your child’s medication regimen may need adjusting, too.
The school environment changes in the middle years. Instead of loads of structure and guidance, as your child had in elementary school, students are expected to manage more of their life on their own. At the same time, the students themselves are changing. They are less motivated to please adults and more motivated to impress peers. As they search for their own identities, the social scene becomes more important. It is a confusing time for students with ADHD, but with the right support, they can thrive!
THE PUBERTY EFFECT. Parents and teachers should be aware that adjustments in medication may be needed in middle school due to the student’s physical growth and hormonal changes.
MEDICATION TOLERANCE. Over time, a student may build up a tolerance to long-acting medication, thereby reducing its effectiveness. The doctor may increase the dosage or change medications.
MAKE SURE IT DOESN’T WEAR OFF. Timing the dose is critical to give all-day coverage. Depending on the timing of the morning dose, the medication may wear off after lunch, leaving the student without coverage for afternoon classes.
IS THE DOSE TOO HIGH? If your child is taking too high a dose of medication, teachers may observe negative side effects, such as depression, lethargy, or “losing her spark.” On the other hand, too small a dose won’t manage ADHD symptoms. Research indicates that many kids in school are taking too low a dose of medication, according to Chris Dendy, M.S.
ASK THE EXPERTS. Some students metabolize medication quickly, and the coverage may wear off sooner than expected. Ask your child how the medication is helping. Ask your teacher to fill out a medication effectiveness assessment sheet.
Updated on March 28, 2017